Alabama, 2023

Damaging Wind in Alabama, May 16, 2023

May 16, 2023 · NWS TAE · 1 event in 1 county or zone

Isolated thunderstorms developed across the area with one brief microburst in Dale county resulting in damage to fences and awnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated thunderstorms developed across the area with one brief microburst in Dale county resulting in damage to fences and awnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 16, 11:42 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 16, 11:42 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
142 PM EDT Tue May 16 2023

...New AVIATION...

.UPDATE...
Issued at 1053 AM EDT Tue May 16 2023

Only minor tweaks were made to today's forecast; mainly rain
chances to account for the latest trends. Late-morning satellite
imagery shows a developing cumulus field over the service area fed
by southwesterly flow off the Gulf with the upper ridge axis
extending from SE AL into Apalachee Bay. Some of the cumuli have
an agitated appearance, which is usually a precursor for
shower/thunderstorm development. Convection is still poised to
initiate over our FL counties then expand in coverage as the day
progresses. The 12Z HRRR initially favors activity around the
Central FL Big Bend, followed by a shift towards the west-
northwest later this afternoon. A prevailing eastward storm motion
is expected, but some erratic tracks are possible from mesoscale
boundary processes.

The 12Z KTAE sounding depicts an anomalously moist airmass
characterized by Precipitable Water values of 1.73" with moderate
instability. The latter will only increase with daytime heating.
Main difference compared to yesterday's balloon results is that
today's DCAPE is noticeably lower at around 500 J/kg and that is
the case areawide, per current SPC mesoanalysis. As such, the
gusty/strong wind threat is not as concerning, but non-zero.
Pockets of heavy rain are the primary focus. Several strong
thunderstorms are likely and will pose a risk of gusty winds,
frequent lighting, and perhaps small hail. Isolated pulse severe
convection cannot be ruled out either.

&&

.NEAR TERM...
(Today and tonight)
Issued at 212 AM EDT Tue May 16 2023

A summer pattern is in place across the local area with weak upper
level ridging and a tropical airmass. Upper level ridging will break
down somewhat later today, leading to more SW-W mid to upper level
flow. Preciptable water values will remain high at around 1.8 inches
with at least moderate instability during the afternoon hours. The
result is expected to be scattered to numerous showers and
thunderstorms developing along residual mesoscale surface boundaries
and the sea breeze. Some activity may continue past sunset for a few
hours with a decreasing trend by late in the evening. Highs this
afternoon are expected to range mostly from the mid 80s to near 90
with overnight lows ranging from the mid 60s to low 70s.

&&

.SHORT TERM...
(Wednesday through Thursday night)
Issued at 212 AM EDT Tue May 16 2023

Greater coverage of showers and storms is anticipated on Wednesday
as a weakening upper level trough, and associated surface trough,
approach the region from the northwest. With the cooler upper
level temperatures, and enhanced low-level convergence thanks to
the seabreeze and the surface trough, expect widespread showers
and storms to develop through the afternoon. A strong or severe
storm can't be ruled out given the cooler 500mb temps but with
minimal deep-layer shear organized severe weather is not
anticipated. The severe threat will be more typical of our
summertime convection and of a more isolated nature. We call this
pulse severe. If a severe storm develops, it'll likely be short
lived with damaging wind and hail the primary concerns as the
storm pulses up, and then quickly down.

On Thursday, the upper level trough moves out but a weak backdoor
front could approach the area from the northeast. While drier
mid-level dry will be in place, there should still enough low-
level moisture around, in addition to weak lift along the backdoor
front and seabreezes to provide for scattered showers and storms.

Temperatures will be in the upper 80s on Wednesday and cool off
slightly on Thursday, especially across southwest Georgia, as the
backdoor front makes its approach into the forecast area.

&&

.LONG TERM...
(Friday through Monday)
Issued at 212 AM EDT Tue May 16 2023

Ensembles are coming into better agreement on a series of upper
level troughs moving through the eastern third of the country.
This would bring a higher chance of drier northwesterly flow to
the area, both aloft and at the surface. Northwest flow is
typically a drier pattern for us, so with increased agreement on
this pattern developing over the weekend, rain chances were
lowered. Rain chances were not removed though as there should
still be enough low-level moisture to work with, and the timing
of each upper level trough could briefly increase the chance for
rain on some afternoons, but overall expect lower probabilities
for rain heading into the upcoming weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Tue May 16 2023

The main challenges will be timing diurnal convection, and getting
specific with yet another round of IFR cigs in the hours leading
up to sunrise on Wednesday.

Convection today is moving from west to east. Convection has
already fired up west of TLH, so that terminal is in line for
thunderstorms over the next 4 hours. At ECP, convection is likely
to remain further inland and northeast of the terminal, so have
scaled back the mention of thunder in the TAFs there. For DHN and
ABY, it looks like convection will fire off later than originally
expected, so have delayed timing of convection.

As for near-sunrise low clouds, guidance shows a swath developing
near ECP by late this evening, then spreading east and inland to
TLH, DHN, and finally VLD. ABY is the most questionable in terms
of whether or not low clouds will develop.

Showers and thunderstorms are likely to kick off early along the
seabreeze on Wednesday... early enough to include VCSH or VCTS in
the TAFs for all terminals by 16z.

&&

.MARINE...
Issued at 1053 AM EDT Tue May 16 2023

Offshore buoys are reporting light winds of 4 to 8 knots with 1
foot seas and a period of about 6 seconds this morning. A
weakening surface trough/front will approach area waters through
the middle of the week which will lead to increased southwesterly
flow and seas by Wednesday. This front will eventually stall on
Thursday and low-level flow will weaken leading to a reduction in
winds and seas into the upcoming weekend period. Main marine
hazards will primarily revolve around localized thunderstorm
development.

&&

.FIRE WEATHER...
Issued at 212 AM EDT Tue May 16 2023

A summer-like pattern will continue through the next few days with
warm temperatures and scattered to numerous afternoon showers and
thunderstorms. Fire weather concerns are expected to be minimal due
to an abundance of moisture.

&&

.HYDROLOGY...
Issued at 212 AM EDT Tue May 16 2023

A wet pattern will continue through at least Thursday of this week
with the main flooding concerns occurring in areas where there are
slow storm motions. While widespread rainfall amounts will only be
around 1 to 2 inches away from the coast, higher preciptable
waters in any slower moving storms could yield localized flooding
as rainfall rates of 2 inches per hour brings the potential for
up localized amounts up to 4 inches. Aside from localized
convective flooding risks, no river flooding is anticipated
through the next 7 to 10 days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  87  67  86 /  20  70  30  80
Panama City   73  83  70  84 /  30  50  20  50
Dothan        69  84  67  83 /  40  90  30  80
Albany        69  87  67  82 /  40  80  40  80
Valdosta      69  87  67  83 /  20  80  50  90
Cross City    69  87  68  86 /  10  40  20  70
Apalachicola  74  84  71  82 /  20  40  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Haner
MARINE...Dobbs
FIRE WEATHER...DVD
HYDROLOGY...Dobbs

In the hours before

Special weather statement, May 16, 12:48 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
248 PM EDT Tue May 16 2023

FLZ017-018-GAZ157-158-161915-
Inland Jefferson FL-Leon FL-Grady GA-Thomas GA-
248 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson, northeastern Leon, southeastern Grady and southwestern
Thomas Counties through 315 PM EDT...

At 248 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Thomasville, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fincher, Moncrief, Festus, Jarrott, Beachton, Miccosukee, Metcalf and
Lake Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3066 8422 3077 8413 3068 8388 3050 8401
TIME...MOT...LOC 1848Z 304DEG 11KT 3067 8411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, May 16, 12:58 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
258 PM EDT Tue May 16 2023

FLZ017-018-161930-
Inland Jefferson FL-Leon FL-
258 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of west central
Jefferson and central Leon Counties through 330 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tallahassee, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Florida State University, Tallahassee Community College,
Florida A and M, Doak Campbell Stadium, Lake Bradford, Gaither
Community Center, Tallahassee Memorial Hosp, Walker Ford Community
Center, South City, Griffin Heights, Tallahassee Regional A/P,
Governors Square Mall, Midtown, Apalachee Ridge Estates, Levy Park,
Indian Head Acres, Chaires Crossroads, Baum and Maclay State Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3033 8447 3055 8435 3061 8415 3044 8394
      3034 8430
TIME...MOT...LOC 1858Z 245DEG 8KT 3045 8422

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, May 16, 1:07 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
307 PM EDT Tue May 16 2023

FLZ013-026-161930-
Liberty FL-Calhoun FL-
307 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southeastern Calhoun
County in the Panhandle of Florida and west central Liberty Counties
in Big Bend of Florida through 330 PM EDT/230 PM CDT/...

At 307 PM EDT/207 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Stonemill Creek, or 11 miles southwest
of Blountstown, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blountstown, Orange, Abe Springs, Sharpstown, Red Hill, Marysville,
Scotts Ferry, Kennys Mill, Estiffanulga, Frink, Lewis, Hugh Creek and
Chipola Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3020 8512 3020 8521 3036 8526 3046 8503
      3020 8496 3019 8512
TIME...MOT...LOC 1907Z 255DEG 5KT 3030 8516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, May 16, 1:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
328 PM EDT Tue May 16 2023

FLZ017-018-027-118-127-GAZ158-162000-
Coastal Wakulla FL-Coastal Jefferson FL-Inland Jefferson FL-
Inland Wakulla FL-Leon FL-Thomas GA-
328 PM EDT Tue May 16 2023

...Strong thunderstorms will impact portions of northeastern Wakulla,
northwestern Jefferson, eastern Leon and southern Thomas Counties
through 400 PM EDT...

At 328 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Thomasville to near
Woodville. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tallahassee, Woodville, Monticello, Florida State University, St.
Marks, Crawfordville, Florida A and M, Doak Campbell Stadium,
Wakulla, Alma, Lake Bradford, Cody, Shadeville, Leon Sinks, Gaither
Community Center, Wakulla Springs, Tallahassee Memorial Hosp,
Everett, Walker Ford Community Center and Miccosukee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3067 8374 3007 8412 3009 8456 3068 8417
      3068 8409 3075 8408 3072 8374
TIME...MOT...LOC 1928Z 293DEG 11KT 3069 8404 3029 8429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, May 16, 1:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
229 PM CDT Tue May 16 2023

FLZ007>009-162000-
Central Walton FL-Holmes FL-North Walton FL-
229 PM CDT Tue May 16 2023

...A strong thunderstorm will impact portions of east central Walton
and southwestern Holmes Counties through 300 PM CDT...

At 229 PM CDT, the public reported a strong thunderstorm 8 miles
east of De Funiak Springs, moving northeast at 5 mph. The
weatherstem site at Walton High School reported a gust of 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
De Funiak Springs, Ponce De Leon, Caryville, Westville, Douglass
Crossroad, Cerrogordo, Prosperity, Knox Hill, Hickory Hill, Arrant
Settlement, Baker Settlement and Argyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3075 8611 3091 8591 3078 8582 3077 8583
      3072 8583 3070 8585 3069 8587 3066 8587
      3066 8589 3063 8592 3062 8591 3059 8600
TIME...MOT...LOC 1929Z 238DEG 6KT 3072 8599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner
Special weather statement, May 16, 1:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
231 PM CDT Tue May 16 2023

ALZ066>069-162000-
Dale AL-Henry AL-Geneva AL-Houston AL-
231 PM CDT Tue May 16 2023

...Strong thunderstorms will impact portions of eastern Dale,
southwestern Henry, northeastern Geneva and northwestern Houston
Counties through 300 PM CDT...

At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Blue Springs to near Pinckard
to near Newton. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daleville, Abbeville, Headland, Dothan, Ozark, Fort Rucker, Taylor,
Midland City, Kinsey, Newton, Webb, Pinckard, Malvern, Rehobeth,
Clayhatchee, Grimes, Newville, Napier Field, Waterford and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3163 8513 3133 8526 3109 8545 3123 8574
      3141 8559 3162 8550 3162 8542 3164 8542
TIME...MOT...LOC 1931Z 286DEG 12KT 3156 8546 3140 8552 3128 8563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner

The radar

The Ft Rucker radar (KEOX), 5 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
May 16, 1:40 PM CST
Where
Dale County, 2.24 mi NW of Snow Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.470, -85.510

Fences and awnings were blown down along County Road 36 in association with a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092815.